open access

Vol 62, No 3 (2011)
Original papers
Published online: 2011-06-29
Submitted: 2013-02-15
Get Citation

Graves’ ophthalmopathy in patients treated with radioiodine 131-I

Agata Bałdys-Waligórska, Filip Gołkowski, Beata Kusnierz-Cabala, Monika Buziak-Bereza, Alicja Hubalewska-Dydejczyk
Endokrynologia Polska 2011;62(3):214-219.

open access

Vol 62, No 3 (2011)
Original papers
Published online: 2011-06-29
Submitted: 2013-02-15

Abstract

Background: Radioiodine treatment of hyperthyroidism in Graves’ disease patients may cause or aggravate the course of ophthalmopathy (GO). We evaluated the activity and severity of ophthalmopathy in patients who acquired GO following radioiodine therapy.
Material and methods: Between 2003 and 2005, 763 Graves’ disease patients (50.9% of the total number of 1,500 patients referred to our Department) were treated with radioiodine 131-I. This treatment was only offered to patients with NOSPECS score < 3 and CAS < 3. Following their radioiodine treatment, in 39 patients (5.1% of all Graves’ disease patients), mean age 53.9 ± 11.6 years, onset of GO was observed within 12 months of post-treatment follow-up.
Results: In 39 patients who developed GO after 131-I treatment, median values of hTRAb and NOSPECS score were 15.4 U/L (IQR = 22.9) and 5.0 points (max = 8.0; min = 2.0), respectively, at the time of their GO onset. Patients were qualified for methylprednisolone pulse therapy (8.0 g) and subsequent radiotherapy (20 Gy). Median concentration of hTRAb and NOSPECS score at one, six and 12 months post-GO therapy were: 10.0 U/L (IQR = 21.6) and 4.0 (max = 6.0; min = 1.0); 7.5 U/L (IQR = 1.1) and 3.0 (max = 10.0; min = 0.0); 2.8 U/L (IQR = 8.3) and 3.0 (max = 6.0; min = 0.0), respectively. A positive association between hTRAb and NOSPECS score was observed over the control period. IL-6 and IL-2 concentration prior to and one month after treatment remained elevated.
Conclusions: Since 5% of our Graves’ disease patients developed severe GO following radioiodine treatment, an association between radioiodine therapy and severe ophthalmopathy cannot be excluded. IL-6 and IL-2 concentrations remained elevated after glucocorticoid therapy. (Pol J Endocrinol 2011; 62 (3): 214–219)

Abstract

Background: Radioiodine treatment of hyperthyroidism in Graves’ disease patients may cause or aggravate the course of ophthalmopathy (GO). We evaluated the activity and severity of ophthalmopathy in patients who acquired GO following radioiodine therapy.
Material and methods: Between 2003 and 2005, 763 Graves’ disease patients (50.9% of the total number of 1,500 patients referred to our Department) were treated with radioiodine 131-I. This treatment was only offered to patients with NOSPECS score < 3 and CAS < 3. Following their radioiodine treatment, in 39 patients (5.1% of all Graves’ disease patients), mean age 53.9 ± 11.6 years, onset of GO was observed within 12 months of post-treatment follow-up.
Results: In 39 patients who developed GO after 131-I treatment, median values of hTRAb and NOSPECS score were 15.4 U/L (IQR = 22.9) and 5.0 points (max = 8.0; min = 2.0), respectively, at the time of their GO onset. Patients were qualified for methylprednisolone pulse therapy (8.0 g) and subsequent radiotherapy (20 Gy). Median concentration of hTRAb and NOSPECS score at one, six and 12 months post-GO therapy were: 10.0 U/L (IQR = 21.6) and 4.0 (max = 6.0; min = 1.0); 7.5 U/L (IQR = 1.1) and 3.0 (max = 10.0; min = 0.0); 2.8 U/L (IQR = 8.3) and 3.0 (max = 6.0; min = 0.0), respectively. A positive association between hTRAb and NOSPECS score was observed over the control period. IL-6 and IL-2 concentration prior to and one month after treatment remained elevated.
Conclusions: Since 5% of our Graves’ disease patients developed severe GO following radioiodine treatment, an association between radioiodine therapy and severe ophthalmopathy cannot be excluded. IL-6 and IL-2 concentrations remained elevated after glucocorticoid therapy. (Pol J Endocrinol 2011; 62 (3): 214–219)
Get Citation

Keywords

Graves’ ophthalmopathy; radioiodine treatment

About this article
Title

Graves’ ophthalmopathy in patients treated with radioiodine 131-I

Journal

Endokrynologia Polska

Issue

Vol 62, No 3 (2011)

Pages

214-219

Published online

2011-06-29

Bibliographic record

Endokrynologia Polska 2011;62(3):214-219.

Keywords

Graves’ ophthalmopathy
radioiodine treatment

Authors

Agata Bałdys-Waligórska
Filip Gołkowski
Beata Kusnierz-Cabala
Monika Buziak-Bereza
Alicja Hubalewska-Dydejczyk

Important: This website uses cookies.tanya dokter More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Via MedicaWydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl